Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 19, 2020, 4:19 PM EDT for Monroe County, West Virginia; Craig County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2020, 4:19 PM EDT (20:19 UTC)
- Expired
- Jun 19, 2020, 6:32 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Craig County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WGUS51 KRNK 192019
FFWRNK
VAC045-WVC063-200215-
/O.NEW.KRNK.FF.W.0035.200619T2019Z-200620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
419 PM EDT Fri Jun 19 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
West central Craig County in southwestern Virginia...
Southeastern Monroe County in southeastern West Virginia...
* Until 1015 PM EDT.
* At 417 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Maggie...
and Waiteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3752 8035 3740 8037 3741 8046 3747 8047
FLASH FLOOD...RADAR INDICATED
$$
MBS2 follow-up statements
797
WGUS71 KRNK 192141
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
541 PM EDT Fri Jun 19 2020
WVC063-192150-
/O.CAN.KRNK.FF.W.0035.000000T0000Z-200620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe WV-
541 PM EDT Fri Jun 19 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3742 8037 3742 8045 3744 8045 3746 8041
3746 8037
$$
VAC045-200215-
/O.CON.KRNK.FF.W.0035.000000T0000Z-200620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig VA-
541 PM EDT Fri Jun 19 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
WEST CENTRAL CRAIG COUNTY...
At 540 PM EDT, Runoff from earlier heavy rainfall continues across
the warned area. Flooding is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Maggie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3742 8037 3742 8045 3744 8045 3746 8041
3746 8037
FLASH FLOOD...RADAR INDICATED
$$
MBS043
WGUS71 KRNK 192232
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
632 PM EDT Fri Jun 19 2020
VAC045-192242-
/O.CAN.KRNK.FF.W.0035.000000T0000Z-200620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig VA-
632 PM EDT Fri Jun 19 2020
...THE FLASH FLOOD WARNING FOR WEST CENTRAL CRAIG COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3742 8037 3742 8045 3744 8045 3746 8041
3746 8037
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:44 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 19, 3:44 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 344 PM EDT Fri Jun 19 2020 .SYNOPSIS... An area of Low pressure will remain over the area into Saturday before heading off to the east Sunday. A transition to a much warmer weather pattern is expected early next week, although scattered afternoon evening thunderstorms will remain in the forecast. && .NEAR TERM /THROUGH SATURDAY/... As of 300 EDT Friday... Saturday marks the summer solstice of 2020 at 543 PM EDT. In spite of the change in season, temperatures are still being suppressed by a blocky weather pattern. We are now on day 5 with respect to entertaining this cutoff Low. This is expected to change to some degree by Sunday. Weakening upper Low over the central Appalachians is forecast to open up into a trough and then move east and off the coast Saturday. Until then, expect an abundance of cloud cover along with scattered to numerous showers and thunderstorms. Heating of the day will promote the strongest activity and the greatest coverage. Thermodynamic profile through this evening suggest MUCAPE of 1000-1500 j/kg across the region with PWAT of 1.25 to 1.50. This is expected to support semi-robust shower and thunderstorm cores with instantaneous rain rates upwards of 3 inches an hour. Mean wind of 15-17kts should keep storm cells moving, however localized excessive rainfall is still possible due to the tendency for the deep convection to train around the periphery of the upper low. Training and backbuilding can and will lead to isolated flash flooding. Stream basins which exceed 1.5 inches in an hour will likely have problems with flooding due to the wet antecedent conditions. Rainfall in excess of 2.5 inches in an hour or rain rates of 4 inches an hour may lead to mudslides in addition to washing debris onto the highways. Given the low FFG values the antecedent signal is certainly supportive of flooding if any storm anchoring or organization can become established. Convective allowing models suggest randomized coverage from now through 8PM this evening. After that, loss of daytime heating should lead to weakening. Can't totally rule out an isolated strong/severe wind gust from the most robust thunderstorms. Per the moist ground, sub- severe wind gusts and water loading may produce downed trees, resulting in power outages. Models show the precip fading this evening in the west, and closer to midnight in the piedmont. A few lingering showers may persist into early Saturday morning, but not confident in taking pops completely out of the forecast as the upper low/trough axis will still be over the general region. Expectation Saturday is for the atmosphere to heat up again with shower/storm coverage increasing for the afternoon. The upper trough axis is progged more-so over the eastern CWA so will skew the better coverage of showers/storms to areas along and east of the Blue Ridge. Temperature forecast reflects persistence, but hedged slightly warmer due to the fact the upper low is weakening with time and should allow for more breaks in the cloud cover. Again we are expecting highs in the 70s across the mountains lower 80s piedmont. Lows should be close to the seasonal norm, maybe a few degrees cooler in the mountains as we may see some clearing, supporting lows in the mid to upper 50s. The piedmont to Blue Ridge will have lows in the upper 50s to mid 60s. Where it clears out some, and with wet ground, expect fog to form, with dense fog a possibility. Forecast confidence is high on temperatures and winds, and average on pops/sky cover. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 330 PM EDT Friday... Trough from remnant close low is expected to reach the Chesapeake Bay and exit offshore Saturday night. With its departure pattern will become more progressive as we turn our attention to an approaching upper level trough over the northern Plains for early next week. This trough will maintain threat for showers and thunderstorms, but the expectation is for them to become more diurnally driven. The more noticeable change will be the increase in temperature. Southwest winds will introduce warm air advection in addition to increasing dewpoints...more in line with the summer solstice. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM EDT Friday... A deep upper trof and an associated surface low in the Great Lakes region will trail a cold front over the eastern CONUS in the midweek. Timing on fropa is uncertain right now, but later guidance ought to bring some clarity to that issue. Shortwaves will make their way around the trof through the weekend, helping trigger convection most afternoons. Per the ECMWF on Friday a strong surface low and cutoff upper low will stack vertically over the southern plains and make a beeline for our area, arriving late on Saturday. Other guidance is split on this feature, with the GFS manifesting nothing, and the Canadian forming a strong shortwave with a later arrival date. Given that this feature is in the last 12 hours of the forecast period, and its formation is questionable, have not given it much consideration when making PoP decisions. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of Noon EDT Friday... Mix of MVFR to VFR cloud bases with and VFR visibilities expected this afternoon and evening. Daytime heating is resulting in scattered to numerous cloud buildups with shower/storm coverage the greatest from now through 8PM/00z this evening. Showers and storms are expected to weaken and dissipate after 8PM this evening with partial clearing. Will have to watch clearing as this will increase potential for fog leading to IFR or lower conditions. Confidence is high that LWB and perhaps BCB will see IFR to LIFR fog, with BLF seeing IFR to LIFR cigs. Have high end IFR to MVFR from Roanoke east to DAN/LYH tonight as well. Forecast confidence is high on threat of showers today and sub- VFR at times, but timing in this threat and clearing tonight with fog is average for confidence. Extended Aviation Discussion... The closed upper low will continue to meander about the central and southern Appalachians Saturday. The low weakens and heads east by Sunday. As the low weakens, the threat for prevailing IFR conditions and persistent -RA will begin to decrease. Showers and thunderstorms, with MVFR ceilings and visibilities are expected Saturday into Monday, mainly each afternoon and evening. Scattered MVFR showers and Thunderstorms are expected Tuesday especially in the west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...PM LONG TERM...VFJ AVIATION...PM
Hazardous weather outlook, Jun 19, 3:46 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 346 PM EDT Fri Jun 19 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-202000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 346 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and scattered thunderstorms through this evening may produce excessive rainfall. This may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms Saturday could bring locally heavy rain, which could cause isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 12:33 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Fri Jun 19 2020
VAZ058-059-191730-
Halifax-Charlotte-
1233 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
At 1225 PM EDT, a strong thunderstorm was located near the Staunton
River State Park, or 8 miles northeast of Virgilina, moving
northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Redoak...
Hitesburg...
Staunton River State Park...
and Virgilina.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near the headwaters of Buggs Island Lake, where the
Roanoke River enters the reservoir, between the State Park and
Clarksville, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.
LAT...LON 3670 7865 3668 7862 3665 7857 3664 7856
3664 7858 3669 7865 3669 7868 3668 7870
3658 7872 3656 7874 3654 7873 3654 7885
3674 7869 3680 7862 3684 7854
TIME...MOT...LOC 1627Z 218DEG 7KT 3663 7866
PMSpecial weather statement, Jun 19, 12:41 PM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1241 PM EDT Fri Jun 19 2020
NCZ001-018-019-191730-
Ashe-Wilkes-Watauga-
1241 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WILKES...SOUTHEASTERN WATAUGA AND SOUTH CENTRAL ASHE
COUNTIES...
At 1241 PM EDT, a strong thunderstorm was located over Maple Springs,
or near Wilbar. The storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Deep Gap...
Darby...
Wilkesboro Reservoir...
and Buck.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8151
3611 8152 3612 8155 3628 8154 3635 8125
3611 8114 3608 8145
TIME...MOT...LOC 1641Z 254DEG 4KT 3619 8139
VFJSpecial weather statement, Jun 19, 12:49 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Fri Jun 19 2020
NCZ019-191730-
Wilkes-
1249 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES COUNTY...
At 1249 PM EDT, a strong thunderstorm was located near Darby, or near
Blowing Rock, moving northeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Wilbar...
Mc Grady...
Mulberry...
and Wilkesboro Reservoir.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3619 8147 3620 8146 3623 8147 3624 8148
3625 8147 3626 8143 3629 8139 3628 8137
3630 8137 3642 8114 3621 8093 3607 8139
TIME...MOT...LOC 1649Z 242DEG 12KT 3610 8157
PCSpecial weather statement, Jun 19, 2:01 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Fri Jun 19 2020
VAZ032-033-043-191845-
Henry-Franklin-Patrick-
201 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...NORTHEASTERN
PATRICK AND SOUTHERN FRANKLIN COUNTIES...
At 201 PM EDT, a strong thunderstorm was located over Fairy Stone
State Park, or near Bassett, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bassett...
Sydnorsville...
Ferrum...
Snow Creek...
Leatherwood...
Endicott...
and Collinsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3671 8013 3688 8018 3700 7977 3674 7967
3672 7967
TIME...MOT...LOC 1801Z 258DEG 13KT 3682 8007
BMGLocal storm report, Jun 19, 2:50 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 1 ENE BURNT CHIMNEY 37.11N 79.81W
06/19/2020 FRANKLIN VA POST OFFICE
WATER FLOWING OVER ROADWAYS AROUND WIRTZ AND
SPILLING OUT OF A RETENTION POND NEAR THE
POST OFFICE. POST OFFICE EMPLOYEE DESCRIBED
IT AS LIKE A RIVER.
&&
VFJSpecial weather statement, Jun 19, 4:09 PM EDT, 10 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 409 PM EDT Fri Jun 19 2020 VAZ043-044-192045- Henry-Pittsylvania- 409 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE... At 409 PM EDT, a strong thunderstorm was located over Martinsville, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Martinsville... Axton... Leatherwood... Villa Heights... Chatmoss... Collinsville... and Aiken Summit. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3658 7993 3673 7993 3680 7957 3654 7957 TIME...MOT...LOC 2009Z 266DEG 16KT 3667 7986 BMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:18 PM EDT | Areal Flood Advisory | RNK | Mercer | 7 hr |
| Jun 19, 4:13 PM EDT | Areal Flood Advisory | RNK | Greenbrier, Monroe | 37 min |
| Jun 19, 4:42 PM EDT | Special Weather Statement | RNK | Monroe | 33 min |
| Jun 19, 4:48 PM EDT | Flash Flood Warning | RNK | Greenbrier, Monroe | 5 hr |
| Jun 19, 9:23 AM EDT | Areal Flood Advisory | RNK | Alleghany | 4 hr |
| Jun 19, 12:33 PM EDT | Special Weather Statement | RNK | Halifax | 57 min |
| Jun 19, 2:01 PM EDT | Special Weather Statement | RNK | Franklin | 44 min |
| Jun 19, 2:16 PM EDT | Flash Flood Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 19, 2:19 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 19, 2:37 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 15 min |
| Jun 19, 2:51 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick | 3 hr |
| Jun 19, 3:07 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 4 hr |
| Jun 19, 3:37 PM EDT | Areal Flood Advisory | RNK | Grayson | 116 min |
| Jun 19, 3:41 PM EDT | Flash Flood Warning | RNK | Patrick | 2 hr |
| Jun 19, 3:50 PM EDT | Flash Flood Warning | RNK | Pulaski, Wythe | 3 hr |
| Jun 19, 3:57 PM EDT | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 111 min |
| Jun 19, 4:09 PM EDT | Special Weather Statement | RNK | City of Martinsville | 36 min |
| Jun 19, 4:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Jun 19, 4:29 PM EDT | Flash Flood Warning | RNK | Alleghany | 2 hr |
| Jun 19, 4:59 PM EDT | Areal Flood Advisory | RNK | Bland | 84 min |
| Jun 19, 5:16 PM EDT | Special Weather Statement | RNK | Wythe | 14 min |
| Jun 19, 5:27 PM EDT | Areal Flood Advisory | RNK | Wythe | 81 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.